Kansas, 2003

Hail and Damaging Wind in Kansas, May 10, 2003

May 10, 2003 · NWS TOP · 4 events in 4 counties and zones

3 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at May 9, 2:20 PM CST, 11 hours 12 minutes earlier.

Area forecast discussion, May 9, 2:20 PM CST, 11 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KANSAS
320 PM CDT FRI MAY 9 2003

MAIN FORECAST CONCERN DEALS WITH CHANCE FOR CONVECTION THROUGH
SATURDAY.

MODELS ARE IN GOOD AGREEMENT THROUGH THE NEXT 48 HOURS. AN OLD
BOUNDARY WAS LOCATED ACROSS THE SOUTH EAST CORNER OF KS AND WAS
STARTING TO SLOWLY MOVE BACK TO THE NORTH AS A SURFACE LOW DEEPENS
OVER NORTHWEST NM. AS THE LLV JET INCREASES...THIS BOUNDARY SHOULD
PROVIDE THE FOCUS FOR THUNDERSTORMS DEVELOPMENT THIS EVENING. THE
BETTER INSTABILITY LOOKS TO STAY TO THE SOUTH AND EAST BUT CAPES ARE
PROGGED TO BE AROUND 2000 J/KG OVER PARTS OF EAST CENTRAL KS. STORMS
ARE EXPECTED TO BE ELEVATED FOR THE MOST PART INDICATING LARGE HAIL
AS THE PRIMARY THREAT. AN ISOLATED TORNADO CAN NOT BE RULED OUT IF A
STORM IS ABLE TO FORM ALONG THE BOUNDARY BEFORE SUNSET.

AS THE SURFACE LOW MOVES ACROSS OK AND INTO CENTRAL KS...PRECIP
SHOULD SPREAD ACROSS NORTHEAST AND NORTH CENTRAL SECTIONS GENERALLY
AFTER MIDNIGHT. HELD ONTO CHANCE POPS FOR THE WHOLE FORECAST AREA ON
SATURDAY FOR COORDINATIONS PURPOSES. HOWEVER THINK THE DRY SLOT
WILL WORK ITS WAY INTO EAST CENTRAL AND PARTS OF NORTHEAST
KS...ESPECIALLY DURING THE AFTERNOON. THE BETTER CHANCES FOR PRECIP
SAT AFTERNOON WILL BE ALONG THE NEB STATE LINE AS THE LOW MOVES TO
THE NORTHEAST. CONSIDERED INSERTING A SLIGHT CHANCE FOR SHOWERS SAT
EVENING NEAR THE NEB AND MO STATE LINES BUT ANY SHOWERS THAT ARE
LEFT SHOULD MOVE OUT QUICKLY IN THE EVENING.

SURFACE RIDGE BUILDS INTO THE REGION SATURDAY NIGHT AND SUNDAY AND
COOLER TEMPS FROM PREVIOUS FORECAST LOOK GOOD. DO NOT HAVE A LOT OF
CONFIDENCE IN THE MODELS FOR THE REST OF THE FORECAST. THE GFS AND
ECMWF ARE AT ODDS WITH THE SYNOPTIC PATTERN AND ITS EVOLUTION
THROUGH NEXT WEEK. HAVE FOLLOWED THE LEAD OF HPC AND LEANED TOWARDS
THE ECMWF BUT WITH UNCERTAINTY DID NOT MAKE ANY DRASTIC CHANGES TO
PREVIOUS FORECAST.

.TOP...NONE.

WOLTERS
Hazardous weather outlook, May 9, 3:02 PM CST, 10 hours 30 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-101000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
402 PM CDT FRI MAY 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS SOUTHEAST KANSAS
AND MAY SPREAD INTO EAST CENTRAL KANSAS BETWEEN 7 AND 9 PM. THE
AREAS MOST AT RISK FOR SEVERE WEATHER ARE SOUTH AND EAST OF A LINE
FROM HERINGTON TO HOLTON. LARGE HAIL IS THE MAIN SEVERE WEATHER
CONCERN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE AGAIN TUESDAY NIGHT THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS EVENING ACROSS EAST CENTRAL KANSAS.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

WOLTERS

In the hours before

Local storm report, May 9, 7:46 PM CST, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
846 PM CDT FRI MAY 09 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0838 PM    1 E GARNETT AT ARPT       KS    .75 INCH HAIL
05/09/03   ANDERSON                        TRAINED SPOTTER
                                           REPORTED PENNEY SIZE HAIL
Local storm report, May 9, 8:09 PM CST, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
909 PM CDT FRI MAY 09 2003

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0811 PM    3 SE LE ROY               KS    1 INCH HAIL
05/09/03   COFFEY                          TRAINED SPOTTER
                                           REPORTED QUARTER SIZE
                                           HAIL
Special weather statement, May 9, 10:03 PM CST, 3 hours 29 minutes before
KSZ054>056-058-100430-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1103 PM CDT FRI MAY 9 2003

TORNADO WATCH #327 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES...

  OSAGE                 LYON                  FRANKLIN
  COFFEY

SOME CITIES NO LONGER IN TORNADO WATCH #327...

  EMPORIA               OTTAWA

The radar

The Topeka radar (KTWX), 72 km away, was scanning. The volume nearest the first event began at 07:34 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Dickinson

When
May 10, 1:32 AM CST
Where
Dickinson County, Herington
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.667, -96.950

Hail, Shawnee

When
May 10, 2:00 AM CST
Where
Shawnee County, Topeka
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.050, -95.683

Hail, Wabaunsee

When
May 10, 2:14 AM CST
Where
Wabaunsee County, Eskridge
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.850, -96.100

Thunderstorm Wind, Osage

When
May 10, 2:55 AM CST
Where
Osage County, 3 mi S of Carbondale
Measured
56 kt (64 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.767, -95.633

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5360096, 5360097, 5360098, 5360099.